It may be time to reconsider those turmeric supplements you’ve been taking daily. According to a new report by LiveScience, a 71-year-old Arizona woman has developed an uncommon liver problem called autoimmune hepatitis, and her doctor believes it may be related to her turmeric supplements.
The woman began taking turmeric supplements after she read a news article about a study in animals that suggested turmeric may help prevent stroke. The Arizona woman had been taking twenty other medicines and supplements when, after eight months of ingesting turmeric supplements, one of her blood tests came back with elevated levels of liver enzymes.
You May Also Like: Woman Treating for Eczema Dies After Tumeric IV
It wasn’t until three months after her autoimmune hepatitis diagnosis that the woman told her doctor that she had been taking turmeric supplements for eight months prior, but then stopped for three months after she read on the internet about a possible link to liver problems. In fact, the National Institute of Health (NIH) reports that about 10 to 15 percent of people with autoimmune hepatitis, the condition is triggered by drugs or supplements.
Sure enough, after she stopped taking the turmeric supplements, the level of her liver enzymes rapidly decreased. While it’s unclear whether turmeric compounds were wholly responsible for this woman’s liver problems (it also could have been a mix of all the other medications she was taking), it’s important to always tell your doctor every supplement you may be ingesting, because you never know what may be react unfavorably when paired with other medications or supplements.
Find a Doctor
Find a NewBeauty "Top Beauty Doctor" Near you